The drug you take to treat nausea and prevent vomiting is called an “antiemetic.” Antiemetics are used for such conditions as motion sickness, stomach flu, or the side effects of chemotherapy. There are both prescription strength and over-the-counter antiemetics.
Over-the-counter antiemetics are of one of two main types. One type contains bismuth subsalicylate and works by coating the stomach with a protective lining. Antiemetics of this type include Kaopectate and Pepto-Bismol. In addition to functioning as antiemetics, bismuth subsalicylate medications are used to treat upset stomach and diarrhea.
The second type of antiemetics is antihistamines. Antihistamines are used especially to combat the nausea that comes from motion sickness or sea sickness, and are best taken as a preventative. Antihistamines affect the inner ear’s ability to sense motion, and make the body less likely to overreact to motion by getting nauseated. Dramamine (available in both prescription and over-the-counter forms) is an example of an antihistamine medication.
With any drugs, even over-the-counter drugs, you always want to be aware of possible harmful interactions with other drugs you may be taking. Two drugs that would each be safe for you to take individually, may not be safe for you to take together.
In the case of bismuth subsalicylate antiemetics, anyone taking arthritis medicines, blood-thinning medicines, diabetes medicines, or gout medicines should consult a doctor, as this kind of antiemetic can interact with any of these medications and potentially cause significant side effects.
The other issue with bismuth subsalicylate antiemetics is that they can result in consuming an excess of salicylate if taken in conjunction with other medications. Aspirin is a salicylate. So to take this kind of antiemetic with pain relievers or cold remedies that contain aspirin risks the side effects of consuming too much salicylate, which include swelling of the face, fingers, feet, and/or lower legs; rash; severe stomach pain; vomiting; or black tarry stools.
Antihistamine used as an antiemetic should not be used with other products that contain antihistamine, such as many cold and allergy medications, in order to avoid consuming an excess of antihistamine. Taking too much antihistamine can result in excessive fatigue, nervousness, blurred vision, or dry mouth.
If you have any doubt whether taking an antiemetic might interact with something else you’re taking-such as if you aren’t sure whether another medication you’re taking contains salicylate or antihistamine-it is best to be safe and consult your doctor before using it.
Camille Nesler, “Guidelines for Antiemetic Medicine.” eHow.
“Antiemetic Medicines: OTC Relief for Nausea and Vomiting.” Family Doctor.